Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 340, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 11, 1999, 8:18 PM CDT for Gray County, Meade County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 11, 1999, 8:18 PM CDT (01:18 UTC)
- Expired
- Sep 11, 1999, 9:05 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Gray County, KS, Meade County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 8:25 PM CDT | Hail 0.75 | Meade, KS | |
| Sep 11, 8:25 PM CDT | Thunderstorm Wind 52 | Meade, KS | Two inch limbs down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 11, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 120119 RRA SVRDDC KSC069-119-120205- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 818 PM CDT SAT SEP 11 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRAY COUNTY IN SOUTHWESTERN KANSAS MEADE COUNTY IN SOUTHWESTERN KANSAS * UNTIL 905 PM CDT * AT 816 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF COPELAND MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED COPELAND BY 820 PM CDT MISSLER BY 835 PM CDT FOWLER BY 855 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. $$ JOHNSON/RB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:14 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Sep 11, 3:14 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 314 PM CDT SAT SEP 11 1999 MAIN FORECAST CHALLENGE WILL BE CHC OF PCPN ALONG COLD FRONT TONIGHT AND THEN CLOUDS AND TEMPS IN THE LATER PERIODS. LEE TROF LOCATED ACROSS NW KANSAS AND EASTERN CO EARLY THIS AFTERNOON WITH SFC COLD FRONT WAS MOVING SOUTH ACROSS WY AND SOUTHERN SD. MOISTURE CONV HAS BE INCREASING ALONG LEE TROF AS S/W MOVES ACROSS THIS AREA. CONVECTION ALREADY BEGINNING ALONG THIS BOUNDARY AND BEGINNING TO MOVE EAST AHEAD OF S/W WHICH APPEARS ON W/V LOOP. ALL MODELS SEEM TO PICK UP ON THIS FEATURE WELL AND MOVES IT INTO NORTHERN KANSAS EARLY TONIGHT. 300 MB JET MAX ALSO PROGGED MOVE INTO WESTERN KS DURING THE EVENING. BEST UVV ASSOCIATED WITH THESE FEATURES APPEAR TO BE NEAR AND JUST NORTH OF CWA DURING THE EVENING. AS COLD FRONT MOVES SOUTH ACROSS WESTERN KANSAS LATER TONIGHT, ALL MODELS MOVE A WEAKER VORT LOBE INTO CWA. THIS SEEMS REASONABLE GIVEN 500 MB UPPER AIR ANALYSIS AND W/V LOOP. ALTHOUGH BEST LOW LEVEL MOISTURE WILL BE LOCATED ACROSS THE EASTERN HALF OF CWA BY THIS TIME WILL KEEP A MENTION OF 30 POPS GOING ACROSS THE WEST TO ACCOUNT FOR THIS. HAVE ALSO OPTED TO 50 POPS IN THE NORTH GIVEN BETTER DYNAMICS HERE. OVER THE SE WILL GO 40 POPS TONIGHT AND 30 POPS TOMORROW SINCE BELIEVE FROPA WILL NOT OCCUR UNTIL EARLY MORNING. CURRENTLY BELIEVE FROPA WILL BE AROUND 6Z IN THE NORTH AND 12Z NEAR P28. WITH GOOD SFC GRADIENT AND +30 KT WNDS AT 850 WILL ALSO GO WITH INCREASING WINDS AFTER FROPA AND CONTINUING THROUGH MOST OF THE DAY ON SUNDAY. NGM/ETA BOTH BRING AN INCREASE IN LOW LEVEL MOISTURE IN BY SUNDAY AFTERNOON. 18Z VIS ALSO SEEMS TO SUPPORT THIS WITH LOW CLOUDS EVIDENT JUST NORTH OF FRONT AHEAD OF NEXT S/W WHICH WILL MOVE ACROSS NORTHERN SECTIONS OF CWA SUNDAY. BEST PVA WILL BE ACROSS THE NORTH ON SUNDAY SO IN ADDITION TO MOSTLY CLOUDY CONDITIONS WILL ALSO MENTION SLT CHC FOR SHRA ACROSS THE NORTH. CLOUDS SHOULD ALSO KEEP TEMPS DOWN SOME SO WILL LEAN TOWARDS THE LOWER AVN GUIDANCE FOR TEMPS ON SUNDAY. AS SFC TO 850 MB HIGH BUILDS INTO WESTERN KANSAS SUNDAY NIGHT AND MONDAY. DWPTS WILL CONTINUE TO FALL AS DRYER AIR SETTLES IN. CLEARING CONDITIONS SUN PM SHOULD ALLOW TEMPS TO FALL BACK WELL INTO THE 40S. WITH MORE SUN ON MONDAY AND 850 TEMPS HOLDING NEARLY STEADY OR RISING A DEGREE OR TWO WILL GO WITH TEMPS A FEW DEGREES WARMER BUT STILL NOT STRAY FAR FROM FAN. EXTENDED DISCUSSION... LOOKS LIKE A COOL PERIOD UNTIL THE WEEKEND. MRF/CS SHOW GOOD SURFACE RIDGING WITH STG MID LVL TROF IN NORTHERN PLAINS. CS A LITTLE MORE COLDER AND SLOWER. WILL HEDGE TOWARD CANADIAN AND KEEP 70S GOING THRU THURSDAY IN LINE WITH PREV FCST. LOWS MAINLY IN 40S. WARMUP SCHEDULED BY FRIDAY OR SATURDAY WITH 80S RETURNING. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC NB 058/069 044/071 045 310 GCK NB 056/068 043/071 044 310 EHA NB 055/068 042/070 042 310 LBL NB 060/069 044/071 046 310 HYS NB 056/068 041/070 043 520 P28 NB 064/073 047/075 047 430 .DDC...NONE. RB/KRUSE
In the hours before
Special weather statement, Sep 11, 3:52 PM CDT, 4 hours 26 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-120600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 352 PM CDT SAT SEP 11 1999 STORM SPOTTERS MAY BE NEEDED THIS EVENING ACROSS MOST OF WESTERN KANSAS. A TROUGH OF LOW PRESSURE WILL MOVE INTO WESTERN KANSAS EARLY THIS EVENING. A GOOD SUPPLY OF MOISTURE WILL POOL ALONG AND AHEAD OF THIS TROUGH AND WITH SOME HEATING...SCATTERED THUNDERSTORMS WILL DEVELOP. THE MAIN THREAT IS LARGE HAIL AND HIGH WINDS. STORM SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM WEST OF A LINE FROM JOHNSON TO TO NESS CITY TO NEAR HAYS AND THEN EAST OF THIS LINE AFTER 6 PM. THE THREAT FOR SEVERE WEATHER WILL DIMINISH TOWARD MIDNIGHT. ADDITIONAL WEATHER INFORMATION CAN ALSO BE FOUND ON OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ RB
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 7:22 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 38 min |
| Sep 11, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 29 min |
| Sep 11, 8:23 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 17 min |
| Sep 11, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 48 min |
| Sep 11, 8:50 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 35 min |
| Sep 11, 9:38 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 47 min |
| Sep 11, 9:51 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 49 min |
| Sep 11, 11:26 PM CDT | Flash Flood Warning | DDC | Haskell, Seward, Stevens | 6 hr |
| Sep 11, 11:26 PM CDT | Flash Flood Warning | DDC | Meade | 6 hr |
| Sep 11, 11:48 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 47 min |
| Sep 11, 11:57 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 48 min |
| Sep 12, 12:14 AM CDT | Severe Thunderstorm Warning | DDC | Seward | 46 min |
| Sep 12, 12:25 AM CDT | Severe Thunderstorm Warning | DDC | Morton | 50 min |
| Sep 12, 12:53 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 47 min |
| Sep 12, 1:29 AM CDT | Severe Thunderstorm Warning | DDC | Clark | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.